Alert archive / West Virginia / River Flood Warnings in 2011

River Flood Warning 19, NWS Charleston, WV

November 23, 2011Harrison County, West Virginia

NWS Charleston, WV issued this river flood warning at Nov 23, 2011, 10:47 AM EST for Harrison County, West Virginia. It took effect at Nov 23, 2011, 11:17 AM EST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Nov 23, 2011, 10:47 AM EST (15:47 UTC)
In effect from
Nov 23, 2011, 11:17 AM EST
Expired
Nov 23, 2011, 3:50 PM EST
In force
5 hr
Issued by
NWS Charleston, WV
Flood severity
Minor

County Harrison County, WV

The radar

The Pittsburgh radar (KPBZ), 139 km from the middle of the area, began a volume at 15:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point West Fork River near Clarksburg (CLKW2). The gauge peaked at 14.35 ft at Nov 23, 2011, 11:00 AM EST.

actionminormoderate5101511/2311/24
Action stage
12 ft
Minor stage
14 ft
Moderate stage
16 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03058975, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

239 
WGUS81 KRLX 231547
FLSRLX
RIVER FLOOD STATEMENT 
NATIONAL WEATHER SERVICE CHARLESTON  WV 
1047 AM EST WED NOV 23 2011

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS...WEST FORK RIVER..

AFFECTING THE FOLLOWING COUNTIES IN WEST VIRGINIA...HARRISON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND AND DON'T DROWN.  DO NOT DRIVE INTO AREAS WHERE
WATER IS FLOWING OVER THE ROADWAY. MOST DEATHS OCCUR WHEN MOTORISTS
TRY CROSSING FLOODED ROADS.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

THE NEXT STATEMENT WILL BE ISSUED AROUND 2 PM OR SOONER IF
CONDITIONS CHANGE.

&&

WVC033-232147-
/O.NEW.KRLX.FL.W.0019.111123T1617Z-111124T0013Z/
/CLKW2.1.ER.111123T1617Z.111123T1800Z.111123T1813Z.NO/
1047 AM EST WED NOV 23 2011

* AT  10:00 AM WEDNESDAY THE STAGE WAS 14.3 FEET. 
* FLOOD STAGE IS 14.0 FEET.
* FORECAST...CONTINUE TO RISE TO NEAR 14.4 FEET BY THIS AFTERNOON. THE RIVER WILL 
  FALL BELOW FLOOD STAGE BY LATE THIS AFTERNOON.
* AT STAGES NEAR 14.0 FEET...WATER STARTS TO ENTER SOME HOMES, ALONG THE LOW 
  SECTIONS NEAR THE RIVER.  LIBERY AVENUE STARTS TO FLOOD.
* A CREST NEAR 14.4 FEET COMPARES TO A PREVIOUS CREST OF 14.3 FEET ON JUNE 5 
  2008.  

$$
2 follow-up statements
703 
WGUS81 KRLX 231758
FLSRLX
RIVER FLOOD STATEMENT 
NATIONAL WEATHER SERVICE CHARLESTON  WV 
1258 PM EST WED NOV 23 2011

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS...WEST FORK RIVER.
  NEAR CLARKSBURG...

AFFECTING THE FOLLOWING COUNTIES IN WEST VIRGINIA...HARRISON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND AND DON'T DROWN.  DO NOT DRIVE INTO AREAS WHERE
WATER IS FLOWING OVER THE ROADWAY. MOST DEATHS OCCUR WHEN MOTORISTS
TRY CROSSING FLOODED ROADS.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

THE NEXT STATEMENT WILL BE ISSUED AROUND 4 PM OR SOONER IF
CONDITIONS CHANGE.

&&

WVC033-232358-
/O.CON.KRLX.FL.W.0019.000000T0000Z-111124T0013Z/
/CLKW2.1.ER.000000T0000Z.111123T1630Z.111123T1813Z.NO/
1258 PM EST WED NOV 23 2011

THE FLOOD WARNING CONTINUES FOR
  THE WEST FORK RIVER NEAR CLARKSBURG.
* AT 12:00 PM WEDNESDAY THE STAGE WAS 14.4 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 14.0 FEET.
* FORECAST...THE RIVER HAS CRESTED AROUND 14.4 FEET...AND SHOULD FALL BELOW 
  FLOOD STAGE BY LATE THIS AFTERNOON.
* AT STAGES NEAR 14.0 FEET...WATER STARTS TO ENTER SOME HOMES, ALONG THE LOW 
  SECTIONS NEAR THE RIVER.  LIBERY AVENUE STARTS TO FLOOD.
* A CREST NEAR 14.4 FEET COMPARES TO A PREVIOUS CREST OF 14.3 FEET ON JUNE 5 2008.  

$$
277 
WGUS81 KRLX 232050
FLSRLX
RIVER FLOOD STATEMENT 
NATIONAL WEATHER SERVICE CHARLESTON  WV 
350 PM EST WED NOV 23 2011

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS...WEST FORK RIVER.
  NEAR CLARKSBURG...

AFFECTING THE FOLLOWING COUNTIES IN WEST VIRGINIA...HARRISON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND AND DON'T DROWN.  DO NOT DRIVE INTO AREAS WHERE
WATER IS FLOWING OVER THE ROADWAY. MOST DEATHS OCCUR WHEN MOTORISTS
TRY CROSSING FLOODED ROADS.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.


&&

WVC033-232120-
/O.CAN.KRLX.FL.W.0019.000000T0000Z-111124T0013Z/
/CLKW2.1.ER.000000T0000Z.111123T1630Z.111123T1946Z.NO/
350 PM EST WED NOV 23 2011

THE FLOOD WARNING IS CANCELLED FOR
  THE WEST FORK RIVER NEAR CLARKSBURG.
* AT  3:00 PM WEDNESDAY THE STAGE WAS 13.9 FEET. 
* FELL BELOW FLOOD STAGE AT  2:46 PM WEDNESDAY.
* FLOOD STAGE IS 14.0 FEET.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO 8.5 FEET BY THURSDAY MORNING.
* THE CREST NEAR 14.4 FEET AT 11:30 AM COMPARED WITH A PREVIOUS CREST OF 14.3 FEET
  ON JUNE 5 2008.  

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this river flood warning went out at Nov 23, 10:39 AM EST, 8 minutes earlier.

Area forecast discussion, Nov 23, 10:39 AM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1039 AM EST WED NOV 23 2011

.SYNOPSIS...
MINOR FLOODING LINGERS ON WV RIVERS. LOW LEVEL MOISTURE SLOWLY
EVAPORATES. HIGH PRESSURE WITH DRY WEATHER FOR THANKSGIVING INTO
FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
NEAR 16Z LINGERING PCPN ON ITS LAST LEGS FRM W OF CKB TO CRW.

THE 500 MB VORT MAX SWINGS THROUGH CENTRAL MOUNTAINS 16Z TO 18Z.
STILL HAVE ONLY AN INCH OR TWO OF SNOW AOA 3500 FEET.  CLEARING
DEVELOPS NW TO SE LATE TODAY AND TONIGHT.  PROBABLY WILL BE...IF LOW
STRATUS REFORMS OVERNIGHT IN WEST VIRGINIA...THIS COULD KEEP
TEMPERATURES A BIT HIGHER.

WILL REEVALUATE THAT LATER.

HAVE TEMPERATURES FALLING IN THE MOUNTAIN COUNTIES INTO EARLY
AFTERNOON...WHILE READINGS STABILIZE IN THE WESTERN LOWLANDS.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
MODELS IN GOOD AGREEMENT ON RATHER STRONG UPPER RIDGE AND SURFACE
HIGH PRESSURE DOMINATING OUR WEATHER THURSDAY THROUGH THE DAY
SATURDAY. SURFACE HIGH CENTER SETS UP OVER THE SOUTHEASTERN U.S.
COASTAL STATES BY FRIDAY. THIS ALLOWS A SOUTHERLY FLOW...STILL QUITE
DRY WITH SUBSIDENCE...TO SET UP A DAYTIME WARMING TREND UNDER PLENTY
OF SUNSHINE. LOOK FOR A LARGE DIURNAL RANGE IN TEMPERATURES WITH
NEAR NORMAL LOWS BUT ABOVE NORMAL HIGHS INTO THE 60S.

NEXT SYSTEM PROGGED BY THE MODELS WOULD BE A DEEP UPPER TROUGH THAT
CLOSES OFF INTO A SIGNIFICANT UPPER LOW OVER THE MISSISSIPPI/OHIO
VALLEYS JUST AFTER THIS PERIOD. THE MEDIUM RANGE ENSEMBLE MODEL
TREND ON THIS SYSTEM IS TO CLOSE OFF THE UPPER LOW CLOSE ENOUGH TO
OUR AREA FOR SHOWERS TO REACH US LATER SATURDAY NIGHT. THIS WOULD
FALL INTO THE GFS THINKING RATHER THAN THE FARTHER WESTWARD POSITION
OF THE ECMWF.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
HIGH PRESSURE TO START THE EXTENDED PERIOD WITH DRY WEATHER AND
ABOVE NORMAL DAYTIME HIGH TEMPERATURES. ANOTHER LOW PRESSURE SYSTEM
WILL MOVE INTO THE REGION ON SUNDAY...SPREADING PRECIPITATION INTO
THE AREA ONCE AGAIN. FORECAST CONFIDENCE IN THE LONG TERM REMAINS
LOW...AND THE GFS CONTINUES TO BE PREFERRED OVER THE ECMWF DUE TO
ITS RUN TO RUN CONSISTENCY. REGARDLESS...DEEP TROUGH AND ASSOCIATED
SURFACE LOW PRESSURE SYSTEM WILL MOVE TOWARDS THE REGION ON
SUNDAY...BEFORE A CUT OFF LOW FORMS OVER THE SOUTH CENTRAL U.S...AND
SWIRLS INTO THE OHIO VALLEY INTO EARLY NEXT WEEK. WITH THE LOW TO
THE SOUTH EARLY ON...MUCH OF THE PRECIPITATION ACROSS THE CWA SHOULD
BE IN THE FORM OF RAIN...BUT BY TUESDAY AND WEDNESDAY AS CENTER OF
LOW CONTINUES TO TREK TO THE NORTH...AND ADDITIONAL ENERGY DIGGING
SOUTH ON THE BACK SIDE OF THE LOW BRINGS A REINFORCING SHOT OF
COLDER AIR INTO THE AREA...MUCH OF THE PRECIPITATION WILL TURN TO
SNOW OR A RAIN/SNOW MIX FOR A PERIOD TUESDAY AND WEDNESDAY. TOO
EARLY TO PREDICT ANY ACCUMULATIONS...AND WITH WARMER TEMPERATURES IN
THE DAYS AHEAD OF ANY SNOWFALL...EXPECTING AT THIS POINT LITTLE TO
NO ACCUMULATIONS IN THE LOWLANDS. LIGHT ACCUMULATIONS MAY BE
POSSIBLE ACROSS THE HIGHER TERRAIN.

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
CAA IN FULL SWING ACROSS THE FORECAST AREA WITH BRISK WESTERLY
FLOW. STRATUS DECK WILL REMAIN IN PLACE AS POST FRONTAL TROUGH
WORKS SE ACROSS THE OH RIVER VALLEY LEADING TO MOSTLY MVFR DECK...
WITH ISOLD IFR CONDITIONS OVER THE EASTERN MOUNTAINS.

GRADUAL CLEARING TO TAKE PLACE LATER ABOUT MIDWAY THROUGH THE
PD...WITH WEAKENING GRADIENTS.

PROBLEM DEVELOPS TONIGHT...WILL LOW STRATUS REFORM AGAIN IN WEST
VIRGINIA.  OR WILL THE BOUNDARY LAYER WINDS PREVENT IT.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS:TIMING OF SHOWERS AND GUSTY WIND ONSET COULD
VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
EST 1HRLY       09   10   11   12   13   14   15   16   17   18   19   20
CRW CONSISTENCY  M    M    M    H    H    M    M    M    H    H    H    H
HTS CONSISTENCY  H    H    H    H    M    H    H    H    H    H    H    H
BKW CONSISTENCY  L    L    L    L    L    L    L    L    H    H    H    H
EKN CONSISTENCY  M    M    M    M    M    M    M    L    M    H    H    H
PKB CONSISTENCY  H    H    H    H    L    M    H    H    H    H    H    H
CKB CONSISTENCY  M    M    M    M    H    H    M    M    H    H    H    H

AFTER 18Z THURSDAY...
NO WIDESPREAD IFR EXPECTED.

&&

.HYDROLOGY...
RIVER FLOOD WARNINGS FOR THE FORECAST POINTS AT
GLENVILLE...GRANTSVILLE AND ELIZABETH ON THE LITTLE KANAWHA...PLUS
CLARKSBURG ON THE WEST FORK.

STATEMENTS ON OTHER.  BUCKHANNON...BELINGTON...AND PHILIPPI SINCE
THEY WILL BE CLOSE TO FLOOD STAGE.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KTB/KMC/JMV
NEAR TERM...KTB
SHORT TERM...JMV
LONG TERM...SL
AVIATION...KTB
HYDROLOGY...KTB
Hazardous weather outlook, Nov 23, 9:11 AM EST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
911 AM EST WED NOV 23 2011

OHZ085>087-WVZ006>008-014>020-027>032-037>040-046-047-241415-
MEIGS-GALLIA-LAWRENCE-CABELL-MASON-JACKSON-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
911 AM EST WED NOV 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND MUCH OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE SMALL STREAMS AND RUNS SHOULD BE DECREASING...BUT THE RUNOFF
INTO THE RIVERS WILL CONTINUE TO CAUSE SOME FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ066-067-075-076-083-084-VAZ003-004-WVZ005-009>011-
013-024>026-033>036-241415-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-
VINTON-DICKENSON-BUCHANAN-WAYNE-WOOD-PLEASANTS-TYLER-LINCOLN-MINGO-
LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
911 AM EST WED NOV 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...NORTHERN WEST
VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Nov 23, 7:23 AM EST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
723 AM EST WED NOV 23 2011

WVZ014-015-231430-
PUTNAM-KANAWHA-
INCLUDING THE CITIES OF...TEAYS VALLEY...HURRICANE...CHARLESTON...
SOUTH CHARLESTON...SAINT ALBANS
723 AM EST WED NOV 23 2011

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

THE POCATALICO RIVER AT SISSONVILLE HAS BEEN IN CREST AROUND 28
FEET BETWEEN 4 AND 7 O'CLOCK THIS MORNING. BANKFULL AT THE GAUGE
SITE IS 30 FEET.

YET...THE CURRENT LEVEL WILL STILL CAUSE MINOR PROBLEMS THROUGHOUT TODAY...
DOWNSTREAM THROUGH THE ROCKY FORK VICINITY AND TOWARD ITS MOUTH
NEAR POCA.

THE WATER LEVEL AT SISSONVILLE WILL BEGIN TO RECEDE SLOWLY BY
LATE THIS MORNING...THEN AT A FASTER PACE OVERNIGHT TONIGHT.

KTB
Local storm report, Nov 23, 9:54 AM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
954 AM EST WED NOV 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     FLOOD            BUCKHANNON              38.99N  80.23W
11/23/2011                   UPSHUR             WV   EMERGENCY MNGR

            WATER IS OVER ROADS IN MULTIPLE LOCATIONS THROUGHOUT
            THE COUNTY. HERE ARE THE LOCATIONS... RT 20 S AT
            ADRIAN... HALL RD... STONEY RUN RD... VICKSBURG RD...
            SLAB CAMP RD... AND CHILDERS RUN RD.

&&

EVENT NUMBER RLX1100911

ARB
Special weather statement, Nov 23, 10:03 AM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1003 AM EST WED NOV 23 2011

WVZ039-040-231915-
UPSHUR-BARBOUR-
INCLUDING THE CITIES OF...BUCKHANNON...PHILIPPI...BELINGTON
1003 AM EST WED NOV 23 2011

...HIGH WATER OCCURRING ALONG THE BUCKHANNON AND TYGART VALLEY RIVERS...

DUE TO HEAVY RAINFALL OVER THE LAST SEVERAL DAYS...RIVERS ACROSS
NORTHERN WEST VIRGINIA ARE RUNNING HIGH. LOCATIONS SUCH AS
BUCKHANNON ON THE BUCKHANNON RIVER AS WELL AS BELINGTON AND
PHILIPPI ON THE TYGART VALLEY RIVER ARE EXPECTED TO REACH WITHIN A
FOOT OR TWO OF FLOOD STAGE. THESE RIVERS WILL REMAIN HIGH
THROUGHOUT THE DAY.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 22, 7:34 PM ESTAreal Flood WarningRLXJackson, Kanawha, Putnam, Roane13 hr
Nov 22, 10:24 PM ESTAreal Flood WarningRLXBraxton, Doddridge, Gilmer, Lewis, Ritchie9 hr
Nov 22, 10:54 PM ESTAreal Flood WarningRLXBraxton, Lewis, Upshur, Webster9 hr
Nov 22, 11:07 PM ESTRiver Flood WarningRLXCalhoun, Gilmer20 hr
Nov 23, 9:42 AM ESTRiver Flood WarningRLXCalhoun, Wirt8 hr
Nov 23, 9:42 AM ESTRiver Flood WarningRLXWirt, Wood16 hr
Nov 23, 3:00 PM ESTRiver Flood WarningRLXUpshur5 hr

Nearby

River Flood Warnings in West Virginia, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.